Treating Psychotic Disorders
Treating Psychotic Disorders There are two major types of antipsychotic medication, both of which manage the positive symptoms of schizophrenia or other psychotic disorders, including hallucinations and delusions. Typical antipsychoticsare older drugs, such as chlorpromazine and haloperidol. Typical antipsychotics tend to be highly effective, yet they often have severe side effects. Older clients are more likely to have been prescribed typical antipsychotics before newer atypical antipsychotics became available. However, as long as the client is tolerating the medication, generally the treatment will continue. Atypical antipsychotics, or newer drugs, tend to be tolerated more readily, and the side effects are less severe (Perry et al., 2007). Since typical antipsychotics often have severe side effects, they are used as a last resort when the atypical antipsychotics are not effective. For this Discussion, review the media titled Psychotic Disorder Case Study: Harry and Ralph. Evaluate their current antipsychotic drug treatments. Consider other options that psychiatrists might consider for the clients that might be more effective.
Post by Day 4 an alternative antipsychotic drug treatment for your assigned case and explain why you think it is more appropriate. Explain the potential negative side effects and identify symptoms that may not be relieved by the treatment. Then, explain one potential ethical concern related to this client’s treatment and your role as a counselor once the client has been stabilized on his medication.
Psychotic Disorder Case Study: Ralph”Program Transcript
RALPH: My name is Ralph. I was diagnosed with schizophrenia 35 years ago. I’ve worked extremely hard to keep it together over the years. And the medication has really helped. There’s just one thing–well, two, really. I now weigh 295 pounds. And I have developed this weird tic.
When it first started, I barely noticed that my arm twists up every few seconds. My grandmother told me she thought I might have Parkinson’s disease. Oh, great, I thought. Just what I need, another major condition.
But after talking with my psychiatrist–Dr. Davis died a couple of weeks ago, by the way–he told me they were extrapyramidal effects, or something like that. I guess taking Mellaril for 35 years really did a number on me. Well, it causes these weird tics.
I decided that it wasn’t worth me staying on this medication. Of course, after about two weeks off of it, the glitters were back. I had forgotten how real those things seem. I could hear mumblings of things that don’t really make sense, and every once in awhile I think I see a flash. I think of them as little Tinkerbells. But I haven’t ever been able to really make one out.
I know they can’t be real because they went away on the medication. Well, I stopped that right quick. I went back in the Mellaril and was fine. But I ended up gaining the last 50 pounds. And the tic got even worse. Well, at least no glitters.
Anyway, Dr. Davis is gone. And I really want all this to get better. I know I’m here to talk to you about learning to make it on my own. But isn’t there something that can be done about all these issues?
How am I ever going to get a date looking like this? How am I ever going to be able to keep a job? It’s tough enough being blah old me. Why does it have to be harder just because I don’t want the glitters around?